Playlist

Insulin – High-alert Medications (Nursing)

by Rhonda Lawes

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Nursing Pharmacology ISMP High Risk Medications.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 Now, insulin. Hey, that's a pretty common one, right? Lots of people are on insulin.

    00:05 Well, in my body, insulin is a hormone that my pancreas should make.

    00:10 If for some reason my body's not making enough insulin or I'm not sensitive to it anymore and I've got to go on insulin that's administered sub-Q, I might get an IV in the hospital, this is a medication that is used to control blood sugar for people who are diabetic.

    00:28 Now, here is the deal.

    00:30 The biggest risk of insulin, we think maybe it's high blood sugar because they're diabetic.

    00:35 No, the biggest risk with insulin is hypoglycemia.

    00:41 So if, for some reason, the patient gets an inappropriate dose of insulin, the wrong kind of insulin, has a different peak onset, duration, whatever the error was, type, amount, dosage, kind, whatever, the biggest risk is hypoglycemia.

    00:59 So the hypoglycemic risk is present with both subcutaneous and IV routes.

    01:05 So any time a patient's on insulin, the biggest risk is hypoglycemia.

    01:11 Even when the dose is appropriate, that's still the biggest risk.

    01:15 So we can't replicate anything as well as our body was intended to function so if the pancreas can't supply what your body needs, we try to do a good job replacing it with medicines but we're never gonna be 100% right.


    About the Lecture

    The lecture Insulin – High-alert Medications (Nursing) by Rhonda Lawes is from the course Medication Safety (Nursing).


    Included Quiz Questions

    1. Confirm whether the insulin is to be given subcutaneously or intravenously
    2. Give glucagon with the insulin to prevent the client's glucose levels from dropping
    3. Check the dose ordered and the dose drawn up with another nurse
    4. Check the client's blood glucose reading prior to insulin administration
    5. Have the client eat before insulin administration since all the peaks of insulin are the same

    Author of lecture Insulin – High-alert Medications (Nursing)

     Rhonda Lawes

    Rhonda Lawes


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0